Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 79, NWS Lubbock, TX

May 11, 2016Kent County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 11, 2016, 3:47 PM CDT for Kent County, Texas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 3:47 PM CDT (20:47 UTC)
Expired
May 11, 2016, 4:15 PM CDT
In force
28 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Kent County, TX

The radar

The Lubbock radar (KLBB), 111 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 4:20 PM CDTHAIL 1Jayton, TXPEA TO QUARTER SIZE HAIL REPORTED IN JAYTON BY KENT COUNTY SO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 838 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
838 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

582 
WUUS54 KLUB 112047
SVRLUB
TXC263-112115-
/O.NEW.KLUB.SV.W.0079.160511T2047Z-160511T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KENT COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 415 PM CDT

* AT 347 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLAIREMONT...
  OR 13 MILES WEST OF JAYTON...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JAYTON...GIRARD AND CLAIREMONT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3311 10089 3334 10088 3340 10052 3307 10052
TIME...MOT...LOC 2047Z 264DEG 16KT 3325 10080 

HAIL...1.25IN
WIND...60MPH
 
$$
2 follow-up statements
024 
WWUS54 KLUB 112059
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
359 PM CDT WED MAY 11 2016

TXC263-112115-
/O.CON.KLUB.SV.W.0079.000000T0000Z-160511T2115Z/
KENT TX-
359 PM CDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN KENT COUNTY...

AT 358 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
JAYTON...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JAYTON...GIRARD AND CLAIREMONT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3311 10089 3333 10084 3340 10052 3307 10052
TIME...MOT...LOC 2058Z 269DEG 31KT 3325 10068 

HAIL...1.25IN
WIND...60MPH
 
$$
418 
WWUS54 KLUB 112108
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
408 PM CDT WED MAY 11 2016

TXC263-112115-
/O.CON.KLUB.SV.W.0079.000000T0000Z-160511T2115Z/
KENT TX-
408 PM CDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN KENT COUNTY...

AT 408 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER JAYTON...MOVING
EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JAYTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3316 10071 3334 10066 3340 10052 3307 10052
TIME...MOT...LOC 2108Z 268DEG 22KT 3323 10061 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:47 PM CDT, 0 minutes earlier.

Area forecast discussion, May 11, 3:47 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
347 PM CDT WED MAY 11 2016

.SHORT TERM...
At 2:30 PM, Satellite imagery showed an increasingly agitated
cumulus field within a convergent zone along a stalling frontal
boundary and weak dryline from near Post eastward through Stonewall
County. Temperatures near 90F and dewpoints in the mid 50s
underneath moderate mid-level lapse rates are yielding MLCAPE values
around 2000 J/KG in this area per SPC/RAP analysis. Water vapor
imagery shows an upper-level disturbance passing through the
Southern Rockies. Large-scale ascent associated with this wave will
likely begin to spread over West Texas late this afternoon and
evening. although deep-layer wind shear is likely to remain on the
modest side through evening. As a result, isolated to scattered t-
storm development is expected during the next several hours. These
storms will be capable of producing large hail and damaging outflow
wind gusts. The storms will generally move to the east, but
increasingly easterly component to the low-level flow may allow for
some redevelopment back to the west through the evening. Tonight,
thunderstorm activity originating in northeast New Mexico is
expected to track through much of the Panhandles. After midnight, a
cold front, possibly enhanced by t-storm outflow, will move south
through our forecast area. T-storm activity may spread southward
into portions of the South Plains and Rolling Plains in conjunction
with this front, although confidence in the details remains low as
short-term guidance shows a wide variety of solutions. The best
chances appear to focus on the Rolling Plains where the deeper
moisture will reside. Some severe weather will also be possible in
that area overnight although the threat should be more isolated. Low
clouds and possibly some areas of drizzle will also accompany the
front, with skies gradually clearing out from the north to south
during the day. Some showers may linger across our southern Counties
through about mid-day but cool temperatures will keep any activity
on the weak side and spotty. Thursday's highs should only reach the
lower to middle 70s for most locations. The northeasterly winds will
be breezy through early morning, and then diminish while shifting to
the east in the afternoon.

.LONG TERM...
12Z guidance is still on track favoring unsettled conditions this
weekend in the vicinity of a decaying upper ridge. One change worth
noting is that the ECMWF and CMC have fallen in line with the GFS in
depicting a more progressive and flatter trough upstream of said
ridge by Sunday night, so this would likely restore drier westerlies
much sooner than originally forecast.

Thursday evening begins with stable surface ridging wedging farther
south toward the I-20 corridor. This feature will depart east
through Friday morning ahead of increasingly moist southerlies,
although isentropic ascent appears very weak and not supportive of
elevated convection. This moisture should support deep convection
beginning Friday night or early Saturday in our northeast zones as a
cold front edges south under weak northwest flow. GFS remains the
most bullish with an MCS signal straddling the baroclinic zone
Friday night, however the progged low level jet is not particularly
impressive which raises some concern for MCS development. Depending
on early morning convection and any aggressive cold pools, the
baroclinic zone could be shoved south of the CWA by Saturday
afternoon similar to the CMC's depiction. Such a scenario in not
that uncommon here, but until we see enough evidence for this we
continue to favor the front residing in the area all day Saturday.
Highest POPs remain in stock for Saturday night under continued weak
northwest flow with another modest low level jet unfolding. If late
day convection can develop upstream in the upslope regime of eastern
NM, then prospects for a nocturnal MCS and a broader coverage of
precip over the South Plains would be improved.

With the front stalling out south and west of the region on Sunday,
unseasonably cool conditions seem more likely as moist upslope winds
prolong stratus and keep high temperatures a good 15-20 degrees
below normal. Continued flattening of the shallow upper ridge as it
shifts over the region will open the door to more impulses preceding
a trough in the Great Basin, so broad POPs remain in order. This
trough is now progged to shift east more aggressively beginning
Sunday night ahead of deepening and drying southwest flow, so precip
chances were dried out accordingly on Monday and Tuesday while also
raising high temps by several degrees.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

33/93
Hazardous weather outlook, May 11, 11:39 AM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1139 AM CDT WED MAY 11 2016

TXZ021>044-121645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1139 AM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A RISK OF ISOLATED SEVERE THUNDERSTORMS ACROSS THE
SOUTHERN AND EASTERN ROLLING PLAINS LATE THIS AFTERNOON AND
EVENING...GENERALLY ALONG AND TO THE SOUTH AND EAST OF A LINE
FROM LAKE ALAN HENRY TO GUTHRIE. HAIL UP TO GOLF BALL SIZE AND
WIND GUSTS TO 65 MPH ARE THE MAIN THREATS WITH ANY STORMS THAT
DEVELOP. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE OVERNIGHT
ACROSS THE FAR SOUTHEAST TEXAS PANHANDLE AND ROLLING PLAINS. THIS
ACTIVITY MAY POSE A THREAT FOR LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY ACROSS PARTS OF THE
ROLLING PLAINS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:14 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall31 min
May 11, 4:36 PM CDTAreal Flood AdvisoryLUBKent, Stonewall54 min
May 11, 4:43 PM CDTSevere Thunderstorm WarningLUBStonewall62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.